Illinois, 2024

Hail in Illinois, February 28, 2024

February 28, 2024 · NWS ILX · 1 event in 1 county or zone

Record-breaking warmth occurred across central Illinois on February 27th as afternoon high temperatures soared well into the 70s to around 80 degrees. Despite moderate instability and wind shear, the atmosphere remained largely capped throughout the day before the cap weakened by late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Record-breaking warmth occurred across central Illinois on February 27th as afternoon high temperatures soared well into the 70s to around 80 degrees. Despite moderate instability and wind shear, the atmosphere remained largely capped throughout the day before the cap weakened by late evening. Scattered thunderstorms were then able to develop ahead of an advancing cold front along the I-70 corridor. A few of the storms produced gusty winds and hail...with one cell dropping quarter-sized hail just east of Sumner in Lawrence County and producing a 50mph wind gust at the Lawrenceville Airport during the pre-dawn hours of February 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 27, 11:17 PM CST, 1 hour 55 minutes earlier. Its key messages:

  • Strong to severe thunderstorms remain possible this evening, mainly in the north early this evening and in the southeast later this evening, with all hazards (isolated tornadoes, large hail, and damaging winds) likely. SPC maintains a slight risk (level 2 of 5) in our north and southeast for the rest of the day. An enhanced risk (level 3 of 5) is on the edges of our north and southeast as well.
  • Strong gusty northwest winds will increase tonight after a cold front moves into the area. Gusts will reach 35 to around 45 mph from 9 pm tonight through the overnight hours.
  • Much colder temperatures will follow the cold frontal passage tonight, dropping into the 20s by morning. This will be around 50 degrees colder than this afternoon's highs, which have been in the lower to middle 70s. Combined with the strong winds, wind chills will reach into the single digits over most of the area.
Area forecast discussion, Feb 27, 11:17 PM CST, 1 hour 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1117 PM CST Tue Feb 27 2024

.KEY MESSAGES...

- Strong to severe thunderstorms remain possible this evening,
  mainly in the north early this evening and in the southeast
  later this evening, with all hazards (isolated tornadoes, large
  hail, and damaging winds) likely. SPC maintains a slight risk
  (level 2 of 5) in our north and southeast for the rest of the
  day. An enhanced risk (level 3 of 5) is on the edges of our
  north and southeast as well.

- Strong gusty northwest winds will increase tonight after a cold
  front moves into the area. Gusts will reach 35 to around 45 mph
  from 9 pm tonight through the overnight hours.

- Much colder temperatures will follow the cold frontal passage
  tonight, dropping into the 20s by morning. This will be around
  50 degrees colder than this afternoon's highs, which have been
  in the lower to middle 70s. Combined with the strong winds, wind
  chills will reach into the single digits over most of the area.

&&

.UPDATE...
Issued at 831 PM CST Tue Feb 27 2024

The severe threat for areas north of interstate 74 has ended for
the night. Now the area of interest is near and south of a Shelby
to Edgar county line. A line of strong thunderstorms is expected
to form along the cold front as it moves through southeastern
Illinois. Currently, the cold front has just passed the interstate
55 corridor, with temperatures dropping significantly behind it.

Delaney

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 325 PM CST Tue Feb 27 2024

A strong synoptic system will move into the area late this
afternoon and bring several weather concerns to the CWA from this
evening and during the overnight hours. A tight moisture gradient
has developed along northern IL into northern MO and southern IA
this afternoon and appears looking at vis satellite imagery that
some agitate CU has begun to develop, possibly indicating the area
of initial development for later this afternoon. CAMs have
fluctuated today on location of initial development but have also
included northeast parts of the CWA...Champaign and Vermilion
counties. Storms look to develop and then move northeast away from
the CWA after several hours. CAMs have also shown another area of
development in our far southeast as well...also highlighted by the
enhanced outlook are from SPC. Unfortunately, the airmass
in-between these two areas appears to be capped, as evident on the
U of I observed sounding and HiRes guidance forecast soundings.
The area of convection in our southeast will likely continue into
the night as the cold front approaches from the northwest and
west.

The temp gradient behind this front is very tight and the CAA is
quite impressive. This should bring very strong winds to the area
during the evening and into the overnight hours. Guidance
suggests that winds of 35 to 40 mph is likely. However, some
ensemble members should possibility of winds of around 45 mph
part of the time. Though this may only occur for several hours
this evening and possibly overnight, have gone ahead and issued a
wind advisory from 9pm to 6 am tomorrow for the northern parts of
the CWA...from Fulton to Mclean Co and to the north.

Record highs have been seen today and it will be a huge shock to
see temps fall around 50 degrees by tomorrow morning. The strong
winds tonight will also cause wind chills in the single digits and
lower teens over most of the area.

Tomorrow, winds will be on the decrease as the cold high pressure
quickly pulls away from the area. Highs tomorrow will get above
freezing, but only into the middle to upper 30s. Temps tomorrow
night will be cold again and very similar to tonights. The only
positive will be winds will be light enough so that wind chills
will not be bad.

Auten

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 325 PM CST Tue Feb 27 2024

The main item in the extended is how fast the temps will return to
above normal for the last half of the week, into the weekend and
in the beginning of next week. Highs will reach back into the 60s
and 70s for Sat through Mon. The warmer temps also mean and return
to southerly winds and likely some unsettled weather. The chance
of rain will return the beginning of next week after and decent
stretch of dry weather.

Auten

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1116 PM CST Tue Feb 27 2024

A strong cold front has cleared the central IL terminals. Post-
frontal WNW winds gusting 28-32 kt will be persistent through
midday Wednesday, then slowly taper during the afternoon with
gusts diminishing around sunset. An area of showers and isolated
thunderstorms will affect KSPI-KDEC-KCMI for the next couple
hours. After that, a few hours of snow will affect areas primarily
near and west of I-55 with a period of MVFR to IFR conditions.
Clearing skies are forecast from the west between 12-14z, then
remaining VFR through 06z.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Wednesday for ILZ027>031-036>038.

&&
Hazardous weather outlook, Feb 27, 3:23 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CST Tue Feb 27 2024

ILZ027>031-036>038-281200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
323 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible (20 to 30 percent chance) this
evening, primarily between 5 PM and 9 PM. Some storms could become
severe. Large hail and damaging wind gusts are the primary risks,
but a tornado can't be ruled out.

Northwest wind gusts 45 to 50 mph will develop this evening and
continue to sunrise, creating difficult travel for high profile
vehicles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills will drop into the single digits Wednesday morning.

Northwest winds will gust 30 to 40 mph on Wednesday, creating
difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

ILZ040>057-061-281200-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-
323 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible (10 to 30 percent chance) this
evening, primarily between 5 PM and 9 PM. Some storms could become
severe. Large hail and damaging wind gusts are the primary risks,
but a tornado can't be ruled out.

Northwest wind gusts 40 to 45 mph will develop this evening and
continue overnight, creating difficult travel for high profile
vehicles.

A dusting of snow is possible overnight, mainly on grassy and
elevated surfaces.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills will drop into the single digits Wednesday morning.

Northwest winds will gust 35 to 40 mph on Wednesday, creating
difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

ILZ062-063-066>068-071>073-281200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
323 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible (30 to 60 chance) this evening,
primarily between 8 PM and midnight. Some storms could become
severe. Large hail and damaging wind gusts are the primary risks,
but a tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills will drop into the teens Wednesday morning.

Northwest winds will gust 30 to 40 mph on Wednesday, creating
difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 8 pm and midnight.

37

The radar

The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
February 28, 1:12 AM CST to 1:17 AM CST
Where
Lawrence County, 0.64 mi ESE of Sumner
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.717, -87.839

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154945.